[Skip to Content]
[Skip to Content Landing]
Article
September 1989

Aminoglycoside Macular Toxicity After Subconjunctival Injection

Author Affiliations

Hartford, Conn

Arch Ophthalmol. 1989;107(9):1282-1283. doi:10.1001/archopht.1989.01070020352011
Abstract

To the Editor.  —Aminoglycoside antibiotics are routinely injected subconjunctivally at the conclusion of routine cataract extraction by many cataract surgeons. Both tobramycin sulfate and gentamicin sulfate are highly effective against Staphylococcus species and a broad range of gram-negative pathogens, especially Pseudomonas species.1 However, irreversible rapid retinal toxicity may occur if these drugs enter the eye.

Report of a Case.  —A 58-year-old woman underwent routine extracapsular cataract extraction with posterior chamber intraocular lens implantation in her left eye. A 4-mL retrobulbar injection of equal amounts of 1% xylocaine with epinephrine and 0.75% marcaine and 0.5 mL of hyaluronidase was given preoperatively. The procedure was uneventful and the posterior capsule was noted to be intact. At the conclusion of the procedure, 20 mg of tobramycin was injected subconjunctivally within the superior fornix-based conjunctival flap, thereby ballooning the flap over the corneoscleral wound.On the first postoperative day, a good red reflex

First Page Preview View Large
First page PDF preview
First page PDF preview
×